Nebraska, 2011

Hail and Damaging Wind in Nebraska, August 4, 2011

August 4, 2011 · NWS CYS · 2 events in 2 counties and zones

Late afternoon and early evening thunderstorms produced a few reports of large hail and strong winds in Sioux and Box Butte counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Late afternoon and early evening thunderstorms produced a few reports of large hail and strong winds in Sioux and Box Butte counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 4, 1:15 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 4, 1:15 PM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
215 PM MDT THU AUG 4 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
EXPECT TO SEE AN INCREASE IN CONVECTION ACROSS MUCH OF THE CWA BY
LATE THIS AFTERNOON AS AN UPPER IMPULSE MOVES TOWARDS THE REGION
AND INTERACTS WITH AMPLE MOISTURE AND A WEAK BOUNDARY OVER THE
PLAINS. CONVECTION SHOULD PERSIST LONGER INTO THIS EVENING AS THE
UPPER IMPULSE MOVES ACROSS. HEAVY RAIN THE MAIN THREAT FROM THE
STORM WITH MOST LIKELY AREA BEING OVER THE SOUTHERN PANHANDLE
THROUGH THIS EVENING. UPPER FLOW THEN BECOMES MORE WESTERLY FRIDAY
THROUGH SATURDAY AND MOISTURE DECREASES AS MONSOONAL FLOW GETS
SUPPRESSED SOUTHWARD SO CONVECTION SHOULD BE MORE ISOLATED IN
NATURE FRIDAY AND SATURDAY...MOSTLY IN THE AFTERNOONS AND
EVENINGS. THE DRIER AIR WILL ALSO ALLOW TEMPERATURES TO EDGE
UPWARD A BIT DURING THE DAYS AS WELL AS SHAVE A FEW DEGREES AT
NIGHT. OVERALL TYPICAL EARLY AUGUST WEATHER FOR THE REGION.

.LONG TERM...SUNDAY THROUGH THURSDAY...
MAIN FORECAST CONCERN WILL BE INFLUENCE OF ZONAL FLOW AND WEAK
TROUGHING IN THE INTERMOUNTAIN WEST...TRANSITIONING TO NORTHWEST
FLOW PATTERN. ON SUNDAY FRONTAL BOUNDARY STALLED ALONG WY/NE BORDER
WILL KEEP CONVECTIVE PCPN CHANCES FOR ERN/NE WY AND WRN NE PANHANDLE.
STALLED FRONTAL BOUNDARY WILL PERSIST INTO MONDAY BEFORE SHIFTING
EAST AS SFC TROUGH. BEST MOISTURE AND INSTABILITY WILL MOVE INTO
WRN NEBR BUT CONVERGENCE ALONG BOUNDARY SHOULD BE ENOUGH TO KEEP
CHC OF TSTMS EAST. ON TUESDAY A STRONGER COLD FRONT MOVING THROUGH
DAKOTAS/MN WILL BACKDOOR UP AGAINST THE LARAMIE RANGE WITH POTENTIAL
STRONGER UPSLOPE FLOW TUE NIGHT/WED. COOLING ON WED WITH ENHANCED
UPSLOPE CONVERGENCE COULD SET UP AREAS EAST OF LARAMIE RANGE AND
THE NEBR PANHANDLE WITH GOOD CHANCE OF PRECIP INTO WED AND MOVING
EAST ON THU. FOR NOW HAVE STARTED TREND TO INCREASE POPS ON TUE
INTO WED. TEMPS THROUGH THE EXTENDED PERIOD WILL REMAIN ABOVE NORMAL
ON SUNDAY AND WEST OF LARAMIE RANGE ON MONDAY. COOLING TREND EAST OF
LARAMIE RANGE HAS BEEN CONSISTENT WITH GFS AS 700MB TEMPS DROP TO +9C
TO +12C MON AFTN AND REMAIN +10C OR BELOW INTO THU. THIS TREND HAS
BEEN CONSISTENT FOR A FEW DAYS BUT HAVEN'T MADE ANY WHOLESALE CHANGES
EXCEPT SLIGHT COOLING TEMPS AND INCREASING POPS.

&&

.AVIATION...18Z DISCUSSION...
THE MAIN AVIATION FORECAST CHALLENGE WILL ONCE AGAIN REVOLVE AROUND
THE POTENTIAL FOR THUNDERSTORMS AS A STRONG UPPER-LEVEL DISTURBANCE
PROPAGATES NORTHEASTWARD THROUGH THE CENTRAL ROCKIES. OTHERWISE GOOD
FLYING CONDITIONS COULD BE TEMPERED BY SUCH ACTIVITY...WITH BRIEF
MVFR CONDITIONS AND WIND GUSTS AT 25 TO 35 KT POSSIBLE BENEATH ANY
GIVEN THUNDERSTORM AND/OR OUTFLOW. ENHANCED LOW-LEVEL CONVERGENCE
WILL PROMOTE A HIGHER RISK FOR ORGANIZED THUNDERSTORMS ALONG THE
I-80 CORRIDOR IN THE SOUTHERN NE PANHANDLE. A THREAT FOR SHOWERS AND
THUNDERSTORMS MAY PERSIST ACROSS MOST TERMINALS THROUGH EARLY FRI
MORNING AS THE AFOREMENTIONED DISTURBANCE TRAVERSES THE REGION. FOG
AND STRATUS COULD BECOME AN ISSUE IN THE NE PANHANDLE AFTER 09 UTC
FRI AS SURFACE WINDS DIMINISH IN THE PRESENCE OF FAVORABLE LOW-LEVEL
MOISTURE TRANSPORT AND POSSIBLE SUBSIDENCE IN THE WAKE OF ORGANIZED
CONVECTION. IFR OR PERHAPS LIFR CEILINGS/VISIBILITIES APPEAR TO BE A
GOOD POSSIBILITY AT KSNY THROUGH ABOUT 14 UTC FRI...WITH IMPROVING
CONDITIONS THEREAFTER. -CH-

&&

.FIRE WEATHER...NO BIG CONCERNS ANTICIPATED THROUGH SATURDAY WITH
DECREASING AMOUNTS OF CONVECTION AND MODEST WINDS. ONLY EXCEPTION
IS OVER WESTERN DISTRICTS WHERE SOME GUSTY WINDS ARE EXPECTED
SATURDAY ALONG WITH LOW AFTERNOON RELATIVE HUMIDITIES. FUELS STILL
NOT CRITICAL IN THIS AREA HOWEVER BUT WILL BE DRYING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...RE
LONG TERM...SLA
Hazardous weather outlook, Aug 4, 9:20 AM MST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1020 AM MDT THU AUG 4 2011

NEZ002-003-019>021-054-055-095-096-WYZ101>119-051045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1020 AM MDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS MAY PRODUCE
SMALL HAIL...GUSTY WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL PERSIST ON FRIDAY. THUNDERSTORM COVERAGE WILL
DECREASE TO ISOLATED INTO NEXT WEEK AND WILL BE MAINLY CONFINED TO
AREAS EAST OF THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT HEAVY RAINFALL TOTALS TO THE NATIONAL
WEATHER SERVICE OFFICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 4, 11:56 AM MST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1256 PM MDT THU AUG 4 2011

WYZ101-103-107-042000-
CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-NORTH
LARAMIE RANGE WY-
1256 PM MDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE AND SOUTHERN
CONVERSE COUNTIES UNTIL 200 PM MDT...

AT 1250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTH OF ESTERBROOK...OR 14 MILES
SOUTH OF DOUGLAS...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GLENDO...
  SIBLEY PEAK...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 106 AND
126.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

APFEL
Special weather statement, Aug 4, 2:08 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
308 PM MDT THU AUG 4 2011

WYZ116>118-042215-
CENTRAL LARAMIE COUNTY WY-SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE
FOOTHILLS WY-
308 PM MDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE AND EXTREME
SOUTHEASTERN ALBANY COUNTIES UNTIL 415 PM MDT...

AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF VIRGINIA DALE...OR 26 MILES
WEST OF CHEYENNE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHWESTERN LARAMIE COUNTY.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 337 AND
359.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 0 AND 7.

COX
Special weather statement, Aug 4, 2:17 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
317 PM MDT THU AUG 4 2011

WYZ108-042215-
GOSHEN COUNTY WY-
317 PM MDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN COUNTY UNTIL 415
PM MDT...

AT 314 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF FORT LARAMIE...OR 18 MILES
NORTHWEST OF TORRINGTON...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HWY 85 AT DRY RAWHIDE CREEK...

COX
Special weather statement, Aug 4, 2:19 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
319 PM MDT THU AUG 4 2011

NEZ095-042215-
NORTH SIOUX NE-
319 PM MDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX COUNTY UNTIL 415 PM
MDT...

AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF AGATE...OR 39 MILES
SOUTHWEST OF CHADRON...BUILDING NORTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN SIOUX COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

COX
Special weather statement, Aug 4, 3:02 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
402 PM MDT THU AUG 4 2011

WYZ117>119-042300-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-SOUTH LARAMIE RANGE
FOOTHILLS WY-
402 PM MDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LARAMIE COUNTY UNTIL 500
PM MDT...

AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WARREN AF BASE...OR 6 MILES SOUTHWEST OF
CHEYENNE...MOVING EAST AT 25 MPH.

HAIL UP TO PENNY SIZE IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHEYENNE...
  WARREN AF BASE...
  SOUTH GREELEY HIGHWAY...
  FOX FARM-COLLEGE...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 352 AND
381.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 9.

COX

The radar

The Cheyenne radar (KCYS), 159 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sioux

When
August 4, 3:07 PM MST
Where
Sioux County, 5.29 mi WSW of Agate
Measured
1 in hail
Reported by
Public
Coordinates
42.400, -103.880

Thunderstorm Wind, Box Butte

When
August 4, 5:42 PM MST
Where
Box Butte County, 0.2 mi N of (Aia)alliance Arpt
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
42.053, -102.800

ASOS wind sensor at Alliance Airport measured a peak wind gust of 72 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323465, 323467.